Lactic Acidosis – Who Is to Blame?

Tomi Jun, MD*; Laura Greisman, MD and Akanksha Thakur, MD, Stanford University School of Medicine, Stanford, CA

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 593

Categories: Adult, Clinical Vignettes Abstracts

Keywords: ,

Case Presentation:

A 30 year-old woman with a history of severe asthma presented with two weeks of progressively worsening dyspnea. She has a history of multiple hospitalizations and intubations in the setting of asthma exacerbations. She noted a non-productive cough, but denied any fevers, edema or recent sick contacts.  Symptoms persisted despite increasing albuterol use at home.

She was tachypneic, with a respiratory rate of 32 breaths/min; oxygen saturation was 96% on room air. Her breathing was labored with accessory muscle use; wheezes were heard throughout both lung fields; neck veins were not distended; there was no lower extremity edema. She was treated with prednisone, azithromycin, magnesium, and continuous nebulized albuterol. Despite significant improvement in her wheezing and peak flow, her tachypnea persisted and she developed a worsening lactic acidosis.  Lactate increased from 1.4 mmol/L to 6 mmol/L and venous pH decreased from 7.47 to 7.29. She was normotensive without signs of sepsis or tissue hypoperfusion on exam. Her liver function was normal. The frequency of albuterol treatments was decreased, given the clinical improvement in bronchoconstriction and peak flows, which resulted in the resolution of her tachypnea and the normalization of her lactate to 1mmol/L.

Discussion:

Lactic acidosis is a problem commonly encountered by hospitalists. A systematic approach to determining the cause of lactic acidosis is important in identifying the less common etiologies. When lactic acidosis develops in a patient being treated for asthma exacerbation, albuterol induced lactic acidosis should be considered if there are no signs of tissue hypoperfusion and there is worsened tachypnea despite relief of bronchospasm.

Lactic acidosis related to beta-two agonists, like albuterol, has been described in both children and adults with asthma exacerbations. The mechanism for this phenomenon is not known, but the prevailing hypothesis is that high doses of beta-two agonists create a hyperadrenergic state that promotes gluconeogenesis, glycolysis and lipolysis, thereby generating glucose and free fatty acids. The glucose is metabolized to pyruvate. Instead of entering the Krebs cycle, pyruvate is shunted towards the anaerobic pathway where it is converted into lactate, because pyruvate dehydrogenase is inhibited by the free fatty acids.

Albuterol induced lactic acidosis can present as worsening tachypnea as a compensation for metabolic acidosis despite enhanced bronchodilation. If unrecognized, attempts to treat tachypnea due to metabolic acidosis with increased doses of albuterol can exacerbate the problem and create a vicious cycle. Utilizing peak flow measurements and lung exam findings can help differentiate tachypnea secondary to albuterol induced lactic acidosis from persistent bronchoconstriction.

Conclusions:

Asthma exacerbation and lactic acidosis are commonly encountered problems. Hospitalists should be adept at recognizing albuterol as a cause of lactic acidosis and its clinical features.

To cite this abstract:

Jun T, Greisman L, Thakur A. Lactic Acidosis – Who Is to Blame?. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 593. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/lactic-acidosis-who-is-to-blame/. Accessed July 15, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.